Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Louisville, KY

April 28, 2002Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2002, 2:41 AM EST for Washington County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 2:41 AM EST (07:41 UTC)
Expired
Apr 28, 2002, 3:15 AM EST
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:50 AM ESTThunderstorm Wind 60 ECountywide, INSeveral trees were downed by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:00 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS53 KLMK 280741
SVRSDF
INC175-280815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 AM EST SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 315 AM EST

* AT 237 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORGAN SPRINGS...OR ABOUT 29 MILES
  NORTHWEST OF LOUISVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSH CREEK VALLEY AROUND 245 AM EST
  MARTINSBURG...SALEM...KOSSUTH AROUND 250 AM EST
  NEW PEKIN...FARABEE...CANTON...PLATTSBURG AROUND 255 AM EST
  SOUTH BOSTON AROUND 300 AM EST
  BLUE RIVER AROUND 305 AM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING DAMAGING WINDS. IF 
YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY 
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES.

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3877 8615 3842 8631 3843 8601 3854 8590
          3872 8589

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 11:51 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 27, 11:51 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT SUN APR 28 2002

...FOCUS ON SVR WX ATTM AND WINDS SUN...

STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR
VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE
NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM
OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR
PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC
WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND
DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG
SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS
BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR
DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG
ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR
COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY
AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES
AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT
SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT
SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF
STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW
COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C
VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR
SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES
SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA
LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS
TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL
ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB
WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY.
WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON
THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT
WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO
M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL
LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF
GUIDANCE AND META FOR POPS/TEMPS.

.SDF...WIND ADV SUN ALL ZONES (NPWSDF).

SMALLCOMB

In the hours before

Special weather statement, Apr 27, 9:15 PM EST, 5 hours 26 minutes before
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057-
061>067-070>078-081-082-280900-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EDT SAT APR 27 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL KENTUCKY AND ALL
SOUTH CENTRAL INDIANA OVERNIGHT.

A COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE MISSISSIPPI
VALLEY...WILL GRADUALLY ORGANIZE... AND RACE EAST THROUGH THE OHIO
VALLEY OVERNIGHT.  VERY STRONG WINDS ALOFT SUGGESTS THE POSSIBILITY
OF WIDESPREAD WIND DAMAGE...SHOULD THE STORMS ORGANIZE AS EXPECTED.
ALSO...THERE APPEARS TO BE ENOUGH WIND SHEAR...OR WINDS TURNING WITH
HEIGHT...THAT ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED
OUT. THIS IS PARTICULARLY TRUE IN SOUTH CENTRAL INDIANA AND NORTH
CENTRAL KENTUCKY.

IF SEVERE WEATHER MATERIALIZES...IT WILL BE IN THE WEE HOURS WHEN
MOST PEOPLE ARE SLEEPING. IF YOU HAVE A NOAA WEATHER RADIO...IT IS
SUGGESTED YOU TURN ON THE ALARM FEATURE BEFORE GOING TO BED.
OTHERWISE...STAY TUNED TO THE LOCAL MEDIA FOR ADDITIONAL WEATHER
INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:54 AM ESTSevere Thunderstorm WarningLMKPerry36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.